Antibiotics caused yeast infection — recovery?
My doctor prescribed antibiotics for me twice over the summer. Soon
after taking the antibiotics, I got a yeast infection and have been having
problems for several months. My gynecologist indicates that, even though
the yeast infection is gone, I have a problem with stabilizing my pH
balance. I have been taking acidophilus constantly in an attempt to put
the "good bacteria" back into my system. My gynecologist indicates that
the "good bacteria" has only recovered by approximately 15 percent. Since
I have been fighting this for several months, I just wanted to get a
second opinion. Can it possibly take six to eight months to recover from
the damaging effects of antibiotics???
It's true, antibiotics such penicillin, erythromycin, tetracycline, and amoxicillin, are used to treat and prevent infection by killing and inhibiting the growth of bacteria. And they certainly can disrupt the natural vaginal pH, which is normally slightly acidic, killing off healthy bacteria and thus increasing your susceptibility to yeast infections.
Has your doctor tested you for anything other than yeast infections and pH imbalance? Depending on your symptoms, there could be other causes of your discomfort. They may want to consider ruling out other causes, such as bacterial vaginosis (perhaps unlikely given the intense antibiotic regimen) or a sexually transmitted infection. Also, some environmental factors could also slow the recovery of good bacteria. These include very tight pants, douching, perfumed soaps, or flavored lubes. Avoiding these could be helpful. You say you were prescribed antibiotics twice. Did your illness result in, or come about because of, a compromised immune system? If so, this same factor could be slowing the recovery process of your healthy vaginal bacteria.
Assuming the primary concern is indeed the slow recovery of the good bacteria, know that taking acidophilus supplements orally may not always work. The research is somewhat inconclusive and there may be some evidence that stomach acids destroy the healthy bacteria during the digestion process. Your doctor may be able to prescribe acidophilus vaginal suppositories, but research on the benefits of this is still inconclusive, as well. If you have the time, funds, and inclination, visiting a naturopathic doctor could be beneficial. A naturopath can help you address dietary solutions and may have other ideas about causes and cures.
Originally published Nov 16, 1995
Can’t find information on the site about your health concern or issue?
Submit a new comment